tiktok benadryl challenge-teens-hospitalized

rustycanuck/Shutterstock (Licensed)

3 teens overdose after partaking in TikTok ‘Benadryl Challenge’

The hospital that treated them is now warning against some content featured on the app.

Jul 15, 2020, 3:58 pm

Internet Culture

Trinady Joslin 

Trinady Joslin

Three teens were hospitalized after overdosing on Benadryl in May. They saw TikTok videos encouraging them to take the allergy medicine to get high and hallucinate, according to CBS DFW

Advertisement Hide

Cook Children’s Medical Center posted a blog on Tuesday about the hospitalizations, warning parents of the dangers of content featured on the app and the possible side effects of a Benadryl overdose. 

Advertisement Hide

“Too much diphenhydramine can cause a high heart rate and trigger arrhythmias,” Amber Jewison, a hospitalist nurse practitioner at Cook Children’s Medical Center, said in the blog post. “It can also cause hallucinations, seizures and require a catheter to drain urine from the bladder due to not being able to urinate.”

All three patients are now in recovery, according to WFAA

Another dangerous challenge, the blog post said, is the nutmeg challenge, where users are encouraged to drink two to four tablespoons of nutmeg with milk or water.

Advertisement Hide

“The objective is to get high from the large amount of the spice, but doing this can have detrimental effects on the body,” according to the blog post, adding that the American Association for Clinical Chemistry says some high amounts of the spice can result in a coma or death.

Videos of the nutmeg challenge appear to have been taken down, and few are still available under the #nutmegchallenge on TikTok. 

#Benadryl currently has 5.3 million views, and some show teens doing the challenge or offering what they claim is a safe way to complete it. Other videos in the hashtag offer jokes about allergies or drowsiness. People are also advising users not to take Benadryl for non-medicinal purposes.

Advertisement Hide
@legitwtflikeactuallywtf

pls do not do these stupid trends where ppl are taking benadryl to “trip”. It’s a dangerous compound and can permanently ruin your brain. #benadryl

♬ giving girls cocaine w lil tracy – audiosiwannause
Advertisement Hide

READ MORE:

Advertisement Hide

Share this article
*First Published: Jul 15, 2020, 3:58 pm